Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 160, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2009, 5:32 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 5:32 PM CDT (22:32 UTC)
- Expired
- Jun 18, 2009, 5:59 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:46 PM CDT | HAIL 1.75 | 8 N Jetmore, KS | JUST A FEW SCATTERED HAIL STONES FELL AND HE HAD NOTHING SMALLER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 182232
SVRDDC
KSC083-135-182315-
/O.NEW.KDDC.SV.W.0160.090618T2232Z-090618T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 615 PM CDT
* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
JETMORE...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
JETMORE...
BAZINE...
RURAL RESIDENCES OF NORTHWESTERN HODGEMAN AND SOUTHEASTERN NESS
COUNTIES.
AT 517 PM GOLFBALL SIZE HAIL WAS REPORTED BY THE PUBLIC 8 MILES EAST
SOUTHEAST OF KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR WESTERN
HODGEMAN COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3853 9981 3847 9959 3827 9960 3800 10001
3812 10019
TIME...MOT...LOC 2231Z 220DEG 28KT 3814 10000
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 182259
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT THU JUN 18 2009
KSC083-135-182308-
/O.CAN.KDDC.SV.W.0160.000000T0000Z-090618T2315Z/
NESS KS-HODGEMAN KS-
559 PM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HODGEMAN AND
SOUTHEASTERN NESS COUNTIES IS CANCELLED...
* LOCATIONS IMPACTED INCLUDE...
BAZINE...
RURAL RESIDENCES OF CENTRAL HODGEMAN AND SOUTHEASTERN NESS
COUNTIES.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN NESS COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3853 9981 3847 9959 3827 9960 3800 10001
3812 10019
TIME...MOT...LOC 2258Z 220DEG 28KT 3830 9982
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:41 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 18, 3:41 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 PM CDT THU JUN 18 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES ARE THE MAIN FORECAST CHALLENGE. UA ANALYSIS AND WATER VAPOR IMAGERY SHOW A LONGWAVE TROUGH OVER WESTERN NORTH AMERICA. TO THE EAST OF THE TROUGH A MOIST TROPICAL FEED WAS EVIDENT IN THE WATER VAPOR IMAGERY FROM THE TROPICS INTO THE CENTRAL HIGH PLAINS. WEAK DISTURBANCES CONTINUE TO RIDE UP INTO THE PLAINS ON THE EAST SIDE OF THE UPPER TROUGH. AT THE SURFACE A DRYLINE WAS EVIDENT IN THE ANALYSIS FROM THE WEST TEXAS PANHANDLE INTO SOUTHWEST KANSAS. THE SPC MESO ANALYSIS PAGE SHOWED SOME SURFACE CONVERGENCE ALONG THE DRYLINE. NOT MUCH CONVECTION ALONG THE DRYLINE SO FAR THIS AFTERNOON AS THE NEXT UPPER DISTURBANCE IN THE FLOW WAS JUST COMING ACROSS THE RIO GRANDE. THERE WAS A 90 KNOT JET AT 250 MB OVER THE EASTERN SLOPES THIS MORNING WITH THE RIGHT ENTRANCE REGION OVER THE CENTRAL HIGH PLAINS. COULD BE ENOUGH CONVERGENCE TO WORK WITH THIS UVV TO GET A FEW STORMS TO FIRE ALONG THE DRYLINE THIS AFTERNOON AND EVENING. STORMS SHOULD DIMINISH AFTER WE LOSE HEATING BUT A FEW STORMS COULD LINGER ACROSS THE CENTRAL HIGH PLAINS TONIGHT AS THE UPPER DISTURBANCE APPROACHES. ON FRIDAY THE UPPER WAVE SHEARS OUT WITH THE NORTHERN PORTION HEADING INTO THE NORTHERN PLAINS. THE MODELS SHOW THE SURFACE FRONT ASSOCIATED WITH THIS HEADING SOUTH ACROSS WESTERN KANSAS DURING THE DAY AND BECOMING STATIONARY OVER THE SOUTHERN CWA FRIDAY EVENING. THE NAM SHOWS THE AREA CONTINUING UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. EXPECT THAT WE WILL BE SEEING SOME WIDELY SCATTERED STORMS ALONG THE FRONT AND INCREASING AS THE BOUNDARY SLIDES SOUTH AND DAYTIME HEATING MAXIMIZES. THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY NIGHT AND INCREASE ON SATURDAY AS THE REMAINS OF THE UPPER TROUGH OVER BAJA CALIFORNIA GET KICKED OUT TO THE NORTHEAST ACROSS THE PLAINS. HAVE CONTINUE THE HIGH CHANCE TO LIKELY POPS AND INCREASED QPF VALUES SOMEWHAT GIVEN THE MOIST TROPICAL FEED. GERARD DAYS 3-7... THE UPPER PATTERN WILL CONTINUE TO TRANSITION TO A WESTERN TROUGH WITH INCREASING NORTHERN PLAINS SHORTWAVE ACTIVITY, AND A SUBTROPICAL HIGH PRESSURE ALOFT RETROGRADING INTO THE LOWER MISSISSIPPI VALLEY AND SOUTHERN-CENTRAL GREAT PLAINS. BY SATURDAY ONGOING RAIN OR RAIN WITH EMBEDDED ROUNDS OF THUNDERSTORMS ARE PROBABLE AS STRONG 850-700 MB MOISTURE TRANSPORT SIGNAL IN ALL THE MODELS CONTINUES ALONG WITH JET ENERGY ALOFT AT 300 MB ALLOWS UPPER DIVERGENCE. WITH PRECIPITATION AND CLOUDS EXPECTED SATURDAY, HAVE TRIMMED HIGHS BACK A BIT TO AROUND OR BELOW THE COOLER MOS GUIDANCE. BY SUNDAY INTO MONDAY TEMPERATURES ALOFT WILL INCREASE WHICH SHOULD DIMINISH PRECIPITATION CHANCES UNTIL A FRONT FROM THE NORTHERN PLAINS BEGINS TO SAG SOUTHWARD TOWARD TUESDAY AND WEDNESDAY (DAY 7). AFTER THIS WEEKEND TEMPERATURES WILL AGAIN WARM INTO THE MID 90S TO UPPER 90S, AND MONDAY MAY BE PERHAPS THE WARMEST DAY IN THE FORECAST. && AVIATION... ATMOSPHERE SETUPS THIS EVENING IN MUCH THE SAME PATTERN AS 24 HOURS AGO, WITH INCREASING INSTABILITY LATE IN THE AFTERNOON AND A CHANCE FOR A FEW STRONG TO SEVERE THUNDERSTORM TO PRODUCE OUTFLOW ACROSS SOUTHWEST KANSAS. HAVE INCLUDED VCTS TO TERMINALS GENERALLY FORM AROUND 00 TO 02 UTC AND WILL MONITOR TRENDS. AS THUNDERSTORMS DECREASE DIURNALLY AND CLOD FRONT SHOULD SHIFT INTO THE FORECAST AREA EARLY FRIDAY SHIFTING WINDS TO A NORTHWEST DIRECTION. CONVECTIVE CHANCES WILL DECREASE INTO FRIDAY AFTERNOON AS DRIER AIR WORKS INTO WESTERN KANSAS, THUS MANLY VFR CONDITIONS ARE ANTICIPATED FOR FRIDAY AT THIS TIME. RUSSELL && .PRELIMINARY POINT TEMPS/POPS... DDC 68 91 69 87 / 20 20 40 60 GCK 67 88 66 86 / 20 20 30 50 EHA 66 89 67 86 / 20 20 40 50 LBL 67 91 69 87 / 20 30 40 60 HYS 69 90 67 87 / 20 20 20 60 P28 73 94 72 88 / 10 20 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/33
Hazardous weather outlook, Jun 18, 5:18 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 518 AM CDT THU JUN 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-191030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 518 AM CDT THU JUN 18 2009 /418 AM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS COULD DEVELOP ACROSS WESTERN KANSAS LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A MEADE TO WAKEENEY LINE. ANY STORMS THAT DEVELOP COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT AND SET UP SOUTH OF THE OKLAHOMA BORDER BY FRIDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE OVER THE FRONT LATE FRIDAY NIGHT. MORE THUNDERSTORMS ARE EXPECTED ON SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Special weather statement, Jun 18, 4:10 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT THU JUN 18 2009
KSZ063-076-077-182200-
FINNEY-GRAY-HASKELL-
410 PM CDT THU JUN 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN
GRAY AND SOUTHERN FINNEY COUNTIES...
AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF INGALLS...MOVING NORTHEAST
AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3800 10046 3799 10023 3778 10023 3761 10051
3773 10068
TIME...MOT...LOC 2111Z 219DEG 20KT 3775 10052
GERARDLocal storm report, Jun 18, 4:35 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 4 SSW INGALLS 37.77N 100.47W
06/18/2009 E0.88 INCH GRAY KS PUBLIC
&&
MSCOTTLocal storm report, Jun 18, 4:41 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 5 WNW CIMARRON 37.83N 100.44W
06/18/2009 E1.00 INCH GRAY KS PUBLIC
&&
MSCOTTLocal storm report, Jun 18, 4:54 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL NE INGALLS 37.83N 100.45W
06/18/2009 E0.88 INCH GRAY KS TRAINED SPOTTER
&&
JFINCHLocal storm report, Jun 18, 5:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 8 ESE KALVESTA 38.02N 100.14W
06/18/2009 E1.75 INCH HODGEMAN KS PUBLIC
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:02 PM CDT | Special Weather Statement | DDC | Comanche | 58 min |
| Jun 18, 4:10 PM CDT | Special Weather Statement | DDC | Gray | 50 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 45 min |
| Jun 18, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 38 min |
| Jun 18, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.